Gliding on the Plateau

Sophie the firefighter, Isabel the Lion

Sophie the firefighter, Isabel the Lion

Journal:  April 2002 I thought for a while that maybe I was just coasting, that nothing different was really happening, either internally or in my daily routine.  But as each day ebbs and flows, change is in the background, however subtle and imperceptible.  In some sense I have become accustomed to the state of my life and health.  Yet an undercurrent of vague restlessness and uncertainty afflicts my every thought and action.


It is the weekend before my last scheduled treatment with CamPath.  It is rainy and windy outside, a perfect day to write my cloudy tale.  I marvel at the fact that I have gotten through these twelve weeks without a single episode of those infections which could have threatened my life.  I have come close but not actually needed a transfusion of blood or platelets.  Nor have I had any other dramatic or frankly debilitating sequelae to my disease or its treatment.


The most persistent symptoms are fatigue, shortness of breath and a neurological condition known as parathesia.  This causes my skin to feel sensitive and slightly tingly.  My skin’s heat receptors seem to be always activated.  My skin feels like it would if I had spent a long time in the frigid cold, that feeling of burning as your skin begins to thaw once indoors.  It feels like a heating pad has been left in place too long. Yet when others touch my skin, it feels like a normal temperature to them.  Even here I am fortunate that the condition did not progress to something called peripheral neuropathy, a more serious condition that can involve frank numbness and interference with function such as fine motor control, being able to write or to pick small objects up.


Otherwise I have only been plagued by a persistent, slowly worsening fatigue.  This is due to the bone marrow suppressing effects of the CamPath that has induced in me a type of anemia.  Neither my muscles nor my lungs (or my brain for that matter) receive quite enough oxygen.  There are not enough red blood cells and hemoglobin molecules available to transport needed amounts of oxygen.  Consequently I feel weak, tire quickly and easily, have difficulty concentrating enough to read, look pale at times, and become short of breath after ascending a flight of stairs (significant as we live in a two-story home).


I take a growth factor called Procrit, which stimulates my bone marrow to produce more red blood cells. The television ad features a sixtyish man who longs for the energy to shop for a “big boy bed” for his three-year old grandson.  I inject it into my abdomen every Monday.  But since I am in active treatment, the CamPath tends to counteract the therapeutic effect of the Procrit.  The result is sort of a stalemate, my hemoglobin levels barely holding the line.  Actually it has very gradually slid to a low of 8.4.  At 8.0 grams I would almost definitely have to have a transfusion.  Yesterday the clinic nurses expressed that I might need a transfusion soon, as I was so winded just walking around the clinic before treatment started. There is nothing inherently dangerous or unsafe about a transfusion outside of a small statistical risk of infectious diseases such as hepatitis or AIDS. But since I may have long-term transfusion needs, there are advantages to not having unnecessary transfusions at this point.


My white blood cell count has dipped uncomfortably low several times.  This causes me to be more susceptible to bacterial and fungal infections.  And if the cell count drops too low, we would have to interrupt my CamPath treatments.  Neither of these scenarios is particularly acceptable to me.  So I have also had three short series of another growth factor called Neupogen (G-CSF) which stimulates my marrow to produce neutraphils.  This similarly is given as an injection with a short needle into my abdomen.  But it needs to be given daily for three to four days.  So it is easier if I give it myself instead of returning to the clinic every day.  Aaron, my youngest son, has been injecting himself with insulin for the past ten years, since he was six years old.  So I am not intimidated by the prospect of self-injection.


In any case after my last dose of CamPath, my blood counts will rise and the parathesia will gradually fade.  My strength, energy and endurance will slowly increase.  At least this is what we expect.

Share

About Dennis Pyritz

Dennis W. Pyritz, RN, BA, BSN, has been a cancer nurse since 1987 and a cancer and bone marrow transplant survivor since 2004. In December 2001 he was diagnosed with t-cell prolymphocytic leukemia (T-PLL), a rare aggressive form of chronic lymphocytic leukemia (CLL). Dennis was treated with the then new monoclonal antibody, alemtuzumab (Campath) as this disease has a median survival of 7.5 months. He achieved a 26 month remission but relapsed in February 2004. He was retreated with Campath and went into a second remission. In August 2004 he underwent an allogeneic peripheral blood stem cell transplant with his brother, Mark, as donor. Dennis has remained in remission since - a near miracle. Throughout his career as cancer nurse and patient, Dennis has had the opportunity to speal to both lay and professional groups. Dennis has spoken on cancer topics and survival issues across the country as well as in the United Kingdom, Norway, Austria, Portugal, Honduras, Panama, Guatemala, Trinidad, United Arab Emirates, Jordan, Cyrpus, Israel, and India.

Comments

Gliding on the Plateau — 1 Comment

  1. Hang in there! I don’t know how you have the energy to write, but you do it wonderfully. I keep all my online cancer acquaintances in my prayers.

    My parathesia never went away. It has been worse, but it has never completely subsided. You described it perfectly.

    Here’s to rising blood counts!!

Leave a Reply